Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 18, NWS Albuquerque, NM

April 8, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 8, 2017, 4:36 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Apr 9, 2017, 11:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2017, 4:36 AM MDT (10:36 UTC)
In effect from
Apr 9, 2017, 11:00 AM MDT
Expired
Apr 9, 2017, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:37 PM MDTNON-TSTM WND GST 606 Ne Las Vegas, NMKLVS ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3188 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS85 KABQ 081036
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
436 AM MDT Sat Apr 8 2017

...RED FLAG WARNING TODAY FROM NOON UNTIL 7 PM MDT FOR ALL ZONES
EXCEPT THE NORTH CENTRAL MOUNTAINS DUE TO STRONG WIND AND LOW 
HUMIDITY...

...RED FLAG WARNING SUNDAY FROM LATE MORNING THROUGH EARLY 
EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO 
STRONG WIND AND LOW HUMIDITY...

.An upper level trough passing north of New Mexico will steer the
jet stream overhead with strong southwest winds today, and strong
west winds on Sunday. Critically low humidities, above normal
temperatures, strong atmospheric mixing and widespread Haines of 
6 will result in critical fire weather conditions across all but
the north central mountains today. A Pacific cold front tonight
will cause temperatures to trend downward Sunday, and winds will
weaken in the west, but temperatures and winds will remain high
enough for another round of critical fire weather conditions along
and east of the central mountain chain.

NMZ103-104-107-108-090100-
/O.UPG.KABQ.FW.A.0018.170409T1700Z-170410T0100Z/
/O.NEW.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/
/O.EXT.KABQ.FW.W.0017.170408T1800Z-170409T0100Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
436 AM MDT Sat Apr 8 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT today.

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect.  

* AREA AND TIMING...Eastern Plains, Northeast Highlands, and the 
  Sandia/Manzano and Gallinas Mountains mainly during the 
  afternoon until sunset. The strongest winds and most critical 
  conditions will occur during the mid to late afternoon today, 
  and from mid day through late afternoon on Sunday.

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 45 mph
  today. West 20 to 35 mph with gusts up to 50 mph Sunday.

* RELATIVE HUMIDITY...Lowering between 7 and 15 percent both days
  with locally higher amounts in the Sangre de Cristo Mountains 
  above 7500 feet. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-105-106-109-090100-
/O.EXT.KABQ.FW.W.0017.170408T1800Z-170409T0100Z/
Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley-
West Central Highlands-
436 AM MDT Sat Apr 8 2017

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...Northwest Plateau, Northwest and West Central
  Highlands, and the Middle Rio Grande Valley. The most critical
  fire weather conditions will be during the mid to late
  afternoon, when winds will be strongest.

* 20 FOOT WINDS...Southwest 20 to 35 mph with gusts of 40 to 50 
  mph. 

* RELATIVE HUMIDITY...Lowering between 7 and 15 percent with
  locally higher amounts above 7500 feet in the Chuska Mountains.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44
3 follow-up statements
874 
WWUS85 KABQ 090054
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
654 PM MDT Sat Apr 8 2017

...RED FLAG WARNING SUNDAY FROM LATE MORNING THROUGH EARLY 
EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG
WIND AND LOW HUMIDITY...

.An upper level trough passing north of New Mexico will keep strong
west winds over eastern portions of the state on Sunday. In
addition, critically low humidities, above normal temperatures, 
strong atmospheric mixing and atmospheric instability will result 
in critical fire weather conditions across eastern New Mexico 
Sunday.

NMZ103-104-107-108-091300-
/O.EXP.KABQ.FW.W.0017.000000T0000Z-170409T0100Z/
/O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
654 PM MDT Sat Apr 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Sunday. 

* AREA AND TIMING...Eastern Plains, Northeast Highlands, and the
  Sandia/Manzano and Gallinas Mountains developing late Sunday
  morning, and persisting until the early evening.

* 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph 
  Sunday. 

* RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late 
  afternoon, especially on the plains lower than 5000 feet.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-105-106-109-090200-
/O.EXP.KABQ.FW.W.0017.000000T0000Z-170409T0100Z/
Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley-
West Central Highlands-
654 PM MDT Sat Apr 8 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will continue to subside, and as temperatures cool the
critical fire weather conditions will wane.

$$
204 
WWUS85 KABQ 091153
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
553 AM MDT Sun Apr 9 2017

...RED FLAG WARNING FROM LATE THIS MORNING THROUGH EARLY EVENING 
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WIND 
AND LOW HUMIDITY...

.An upper level trough passing north of New Mexico will keep
strong west winds over eastern portions of the state today. In 
addition, critically low humidities, above normal temperatures, 
strong atmospheric mixing and instability will result in critical
fire weather conditions across eastern New Mexico today.

NMZ103-104-107-108-092000-
/O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
553 AM MDT Sun Apr 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* AREA AND TIMING...Eastern Plains, Northeast Highlands, and the
  Sandia/Manzano and Gallinas Mountains developing late this 
  morning, and persisting until the early evening. 

* 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph 
  Sunday. 

* RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late
  afternoon, especially on the plains below 5000 feet. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40
897 
WWUS85 KABQ 091154
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
554 AM MDT Sun Apr 9 2017

...RED FLAG WARNING FROM LATE THIS MORNING THROUGH EARLY EVENING
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WIND
AND LOW HUMIDITY...

.An upper level trough passing north of New Mexico will keep
strong west winds over eastern portions of the state today. In
addition, critically low humidities, above normal temperatures,
strong atmospheric mixing and instability will result in critical
fire weather conditions across eastern New Mexico today.

NMZ103-104-107-108-100200-
/O.CON.KABQ.FW.W.0018.170409T1700Z-170410T0200Z/
Northeast Highlands-Northeast Plains-
Sandia...Manzano and Gallinas Mountains-East Central Plains-
554 AM MDT Sun Apr 9 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* AREA AND TIMING...Eastern Plains, Northeast Highlands, and the 
  Sandia/Manzano and Gallinas Mountains developing late this 
  morning, and persisting until the early evening. 

* 20 FOOT WINDS...West 20 to 35 mph with gusts up to 50 mph 
  Sunday. 

* RELATIVE HUMIDITY...Lowering to 7 to 15 percent in the late 
  afternoon, especially on the plains below 5000 feet. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

40

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:41 AM MDT, 55 minutes earlier.

Area forecast discussion, Apr 8, 3:41 AM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
341 AM MDT Sat Apr 8 2017

.SYNOPSIS...

Winds will be on the increase over the region today as a storm system
moves from the Great Basin eastward over the High Plains through the
weekend. Temperatures will be above normal today but will cool on
Sunday in the wake of the system. Minimum humidity values will drop
today and tomorrow, creating potentially dangerous fire weather
conditions.

Quiet weather will continue until Wednesday when a second storm
system will begin to impact New Mexico. This system will bring the
chance for scattered showers and thunderstorms to most of the area
Wednesday through Thursday.

&&

.DISCUSSION...
The big weather story over the next 48 hours will be the trough
currently along the West Coast as it moves through the Great Basin
and into the Central Plains by Sunday. Models are in reasonable
agreement that a deep surface low is progged to develop ahead of
this system over northeast Colorado. As this system approaches
today, the pressure gradient will increase today with winds picking
up over the region. The strongest winds will be over the northwest
corner of NM where a wind advisory has hoisted for today. This system
will be fairly dry with the only precipitation chances over the
higher terrain in the northwest corner of NM. Above normal
temperatures are expected today through tonight, but should fall to
seasonal to below seasonal values Sunday into Monday in the wake of
the system. Winds will peak out over the area on Sunday and are
expected to diminish as the low moves eastward.

The next system is expected to begin to impact the state starting on
Wednesday as a deep upper level low and its associated longwave
trough setup over the Pacific Coast. A broad ridge will develop over
the SE US, allowing for moisture from the Gulf of Mexico to begin
move up the Rio Grande/Pecos Valleys and into New Mexico. These
features should lead to showers and some thunderstorms over much of
the area east of the Central Mountain Chain through Thursday as the
upper trough moves eastward. For this package, details in the
extended were kept fairly general since there is still some
uncertainly in the synoptic features. That being said, the pattern
and synoptic features look to be right for the possibility of a few
strong thunderstorms Wednesday and Thursday. Confidence in the
precipitation forecast for Wednesday and Thursday is moderate for
this package.

54/Fontenot

&&

.FIRE WEATHER...

...Widespread critical fire weather conditions Saturday and
across the east Sunday...

An upper level trough will pass north of NM this weekend steering
the polar jet stream overhead. Southwest winds will be breezy to
windy today, with the strongest winds reaching around 50 mph in the
Gallup region. A Pacific cold front will cross tonight shifting
winds out of the west and northwest for Sunday, when breezy to windy
conditions with gusts from 45 to 55 mph will be found mainly along
and east of the central mountain chain. Critically low humidities,
above normal temperatures and strong atmospheric mixing (despite
some high clouds) will complete the conditions needed for widespread
red flag conditions this afternoon until early evening, and also
Sunday in the east.  High temperatures will fall around 8-16 degrees
on Sunday from today's readings, but they'll still range up to 6
degrees above normal across the east.  The most critical conditions
will probably be today, when widespread Haines of 6 is expected.
Haines will trend downward some on Saturday.  Will continue to leave
the north central mountains out of today's Red Flag Warning, because
humidities will generally be above 15% there.

In the wake of the upper trough zonal flow aloft will develop Monday
through Tuesday. Temperatures will trend a bit farther downward
across the east on Monday, but they will begin to rebound in the
west during the afternoon. The temperature rebound will continue
areawide Tuesday and Wednesday.  Widespread critically low
humidities will continue Monday, but they are expected to climb well
above 15% across the east on Tuesday as a moist east and southeast
low level return flow develops.  The moisture will then spread as
far west as the continental divide during the latter half of the
work week as a broad upper level low pressure system gradually
crosses the Pacific Northwest.  Showers and thunderstorms will
accompany the moisture during the latter half of the week with the
best chances along and east of the central mountain chain, and
probably some drier variety cells each afternoon between the central
mountain chain and continental divide.

44

&&

.AVIATION...
06Z TAF CYCLE

All TAF locations will remain VFR through the period. The main
impact to all TAF locations will be the increase in winds in the
15-18Z time frame as a lee side low forms near NE Colorado and the
pressure gradient tightens. Winds will peak in the 21-00Z time frame
and begin to relax after about 02Z. Expect the strongest winds at
KGUP and KLVS.

54/Fontenot

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  73  39  57  28 /   5  10   0   0
Dulce...........................  66  33  56  23 /   5  30   0   0
Cuba............................  69  35  54  27 /   0   5   0   0
Gallup..........................  72  33  59  19 /   0   5   0   0
El Morro........................  68  31  58  21 /   0   5   0   0
Grants..........................  72  35  62  21 /   0   5   0   0
Quemado.........................  72  39  61  31 /   0   5   0   0
Glenwood........................  81  39  75  34 /   0   0   0   0
Chama...........................  60  31  50  21 /   5  40  10   0
Los Alamos......................  69  45  57  34 /   0   5   0   0
Pecos...........................  68  39  58  30 /   0   5   0   0
Cerro/Questa....................  65  34  54  21 /   0  10   0   0
Red River.......................  57  28  47  18 /   0  10   5   0
Angel Fire......................  58  29  48  19 /   0   5   0   0
Taos............................  68  35  57  20 /   0  10   0   0
Mora............................  67  39  57  29 /   0   5   0   0
Espanola........................  75  41  63  31 /   0   5   0   0
Santa Fe........................  69  43  58  34 /   0   5   0   0
Santa Fe Airport................  74  41  62  28 /   0   5   0   0
Albuquerque Foothills...........  78  48  67  38 /   0   0   0   0
Albuquerque Heights.............  79  48  68  39 /   0   0   0   0
Albuquerque Valley..............  81  44  70  35 /   0   0   0   0
Albuquerque West Mesa...........  80  45  69  38 /   0   0   0   0
Los Lunas.......................  82  44  72  34 /   0   0   0   0
Rio Rancho......................  80  45  68  37 /   0   0   0   0
Socorro.........................  84  46  77  40 /   0   0   0   0
Sandia Park/Cedar Crest.........  74  39  62  29 /   0   0   5   0
Tijeras.........................  75  40  63  33 /   0   0   0   0
Moriarty/Estancia...............  76  36  64  29 /   0   0   0   0
Clines Corners..................  72  40  61  32 /   0   0   0   0
Gran Quivira....................  75  45  67  36 /   0   0   0   0
Carrizozo.......................  79  47  73  40 /   0   0   0   0
Ruidoso.........................  75  46  68  37 /   0   0   0   0
Capulin.........................  69  41  61  28 /   0   0   0   0
Raton...........................  73  37  64  27 /   0   0   0   0
Springer........................  75  38  65  28 /   0   0   0   0
Las Vegas.......................  73  39  63  28 /   0   0   0   0
Clayton.........................  81  45  71  34 /   0   0   0   0
Roy.............................  76  41  67  32 /   0   0   0   0
Conchas.........................  82  49  74  40 /   0   0   0   0
Santa Rosa......................  82  48  72  39 /   0   0   0   0
Tucumcari.......................  87  50  79  39 /   0   0   0   0
Clovis..........................  85  49  77  43 /   0   0   0   0
Portales........................  86  51  78  45 /   0   0   0   0
Fort Sumner.....................  86  51  77  44 /   0   0   0   0
Roswell.........................  91  50  85  47 /   0   0   0   0
Picacho.........................  84  51  77  44 /   0   0   0   0
Elk.............................  80  50  73  41 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for the
following zones... NMZ101-103>109.

Wind Advisory from noon today to 8 PM MDT this evening for the
following zones... NMZ502-505-506.

Red Flag Warning from 11 AM to 8 PM MDT Sunday for the following
zones... NMZ103-104-107-108.

&&

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:52 AM MDTWind AdvisoryABQ16 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.